Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Wakefield, VA

April 13, 2006Northumberland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 13, 2006, 4:00 PM EDT for Northumberland County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2006, 4:00 PM EDT (20:00 UTC)
Expired
Apr 13, 2006, 4:30 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Northumberland County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:00 AM EDT, 5 hours earlier.

Area forecast discussion, Apr 13, 11:00 AM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT THU APR 13 2006

.SHORT TERM /REST OF TODAY/...WEAK COLD FRONT BASICALLY
DISSIPATING OVER THE NRN ZONES RIGHT NOW...WITH LITTLE IN THE WAY
OF A WIND SHIFT OR MSTR BNDRY. STILL SOME DEGREE OF INSTABILITY
THIS AFTN AS MID LVL LAPSE RATES ACRS THE NORTH ARE NEAR 7
C...WITH UPR COLD POOL. NOT MUCH MSTR TO WORK WITH BUT AREA SNDGS
SHOWING CONVEC TEMPS IN MID 70S SO HAVE SENT UPDATED ZONES TO GO
WITH SLGT CHC TSTMS ACRS NORTH FOR MID TO LATE AFTN HRS AS TEMPS
RISE/APPRCH 80 F. LOOKS A BIT TOO DRY FARTHER SOUTH BUT WILL NEED
TO MONITOR.

.MARINE...CONDS JUST BLO SCA NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 342 AM EDT THU APR 13 2006)

SHORT TERM...
TODAY...
LINE OF SHOWERS AND STORMS MOVING OVER SRN PA AND INTO WV. THIS
LINE WILL CONTINUE TO MOVE SE ALTHOUGH IN A WEAKENING STAGE.
STRONG SOUTH FLOW OVER SE VA BRINGING IN DEW PTS INTO THE LOWER TO
MIDDLE 50S. LAPSE RATE SHOWING SOME INSTABILITY INTO THIS MORNING
OVER EASTERN VA. NOTICING A OUTFLOW BOUNDARY MOVING SOUTH OF THE
MAIN LINE OF SHOWERS AND THUNDERSTORMS ON LWX RADAR. THIS BOUNDARY
MAY ENHANCE ACTIVITY SOUTHWARD THIS MORNING SO BUMPED UP POPS OVER
NORTH WITH THAT THINKING IN MIND. COULD SEE A FEW RUMBLES OF
THUNDER OVER NORTHEASTERN THIRD SO ADDED ISOL WORDING. QUESTION
THEN TURNS TO HOW FAR SOUTH SHOWER ACTIVITY WILL DEVELOP SO WENT
SLT CHC AS FAR SOUTH AS A LINE EXTENDING SOUTHEAST FROM FLUVANNA
TO SUFFOLK THEN EASTWARD OVER TO VA BEACH COUNTIES UNTIL MID
MORNING. KEPT A CHC FOR -SHRA OVER THE DELMARVA PENINSULA TILL 18Z
TODAY WITH ANY LEFTOVER LINGERING ACTIVITY. MAX TEMPS LEFT AS IS
WITH UNCERTAINTY OF COVERAGE OF ACTIVITY. SKIES SHOULD BECOME
PARTLY CLOUDY TO MOSTLY CLEAR TOWARDS EVENING.

TONIGHT INTO FRIDAY...
MCS WILL BE ONGOING OVER UPR MIDWEST/WRN GRT LAKES AREA DURING THE
EVENING AND SHOULD CONTINUE PROPAGATE SOUTHEASTWARD WITH NW FLOW
ALOFT. CLOUDS WILL BE ON THE INCREASE OVER WESTERN HALF OF CWA
LATE TONIGHT. MCS WILL WEAKEN BEFORE MOVING INTO REGION EARLY ON
FRIDAY. OVERALL...LOOKS LIKE A BETTER CHANCE FOR THUNDER ACTIVITY
AND MUCH NEEDED RAINFALL. FCST SOUNDINGS SHOW STRONGER LOW/MID LVL
JETS THAN THIS MORNINGS ACTIVITY AND PWAT LVLS OVER AN INCH. BEST
LIFT AND FORCING ONCE AGAIN WILL BE OVER THE NORTHERN HALF OF CWA.

LONG TERM...
FRIDAY EVENING WEDNESDAY...
STATIONARY BOUNDARY WILL HOLD OVER MID-ATL REGION BEHIND SYSTEM
THAT WILL EJECT OUT OF CWA EARLIER IN THE DAY AND NUMEROUS SHORT
WAVES/COMPLEXES WILL CONTINUE TO MOVE ALONG STATIONARY BOUNDARY AS
LONG AS MID LVL RIDGE HOLDS OVER CENTRAL PLAINS. NEXT IN A SERIES
OF COMPLEXES MOVES TOWARD THE REGION OVERNIGHT INTO SAT.
MEANWHILE...CUT OFF LOW WILL MOVE INTO THE FOUR CORNERS REGION AND
PHASE WITH NORTHERN STREAM OVER INTERMOUNTAIN MIDWEST AND INTO THE
PLAINS ON SATURDAY. THIS SYSTEM LOOKS TO WEAKEN RIDGE FOR A SHORT
TIMEFRAME CURRENTLY HOLDING OVER THE PLAINS. THIS STORM SYSTEM
LOOKS TO RACE TOWARDS CWA SUN NIGHT INTO MONDAY (AS A STRONGER
MCS) AND ALLOW THE AFOREMENTIONED STATIONARY BOUNDARY TO ACT AS A
BACKDOOR COLD FRONT...BRINGING IN MORE SEASONABLE TEMPERATURES
INTO MIDDLE OF NEXT WEEK.

AVIATION...
WILL CONTINUE TO SEE VFR CONDITIONS FOR THE MOST PART OVER THE
NEXT 24-36 HRS...WITH A COUPLE OF EXCEPTIONS. FIRST...DIMINISHING
SHOWERS/ISOLATED TSTMS CURRENTLY APPROACHING NRN VA MAY HOLD
TOGETHER TO PROVIDE A BRIEF PERIOD OF SHOWERS (MVFR VSBYS) TO SBY
BY MID MORNING. TONIGHT...COULD BE LOOKING AT SOME PATCHY FOG
(MAINLY MVFR VSBYS) AS WINDS BECOME LIGHT OR CALM. BEST CHANCE
WOULD BE BEFORE 3 OR SO AM HOWEVER...AS ANTICIPATE THICKER CLOUD
COVER/ INCREASED SURFACE MIXING TO MOVE IN THEREAFTER.

MARINE...
WILL CONTINUE TO HEADLINE SMALL CRAFT ADVISORIES OVER THE CHES BAY
WATERS AND MID ATLC CSTL WATERS N OF CHINCOTEAGUE WITH THE PRE-FRONTAL
SOUTHERLY SURGE. ONCE AGAIN...DEGREE OF STABILITY OVER THE WATERS WILL
MAKE THIS A MARGINAL ADVISORY. COULD BE LOOKING AT MARGINAL SCA
CONDITIONS (15-20 KT WINDS OVER CHES BAY AND/OR CURRITUCK SOUND)
AGAIN ON FRIDAY AHEAD OF THE NEXT TROUGH...OTHER THAN THAT NO
HEADLINES EXPECTED IN THE FORESEEABLE FUTURE.

SHORT/LONG TERM...WAMSLEY

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM UPDATES...BROWN/FMC
Hazardous weather outlook, Apr 13, 6:44 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 AM EDT THU APR 13 2006

ANZ633-MDZ021>024-NCZ012>017-030>032-102-VAZ048-049-060>100-
141045-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
644 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES
FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>632-650-652-654-656-658-670-MDZ025-141045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-MARYLAND BEACHES-
644 AM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN AND
SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

PERIODIC SHOWERS AND THUNDERSTORMS MAY AFFECT THE REGION AT TIMES
FRIDAY INTO MONDAY. ALTHOUGH SOME MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAMSLEY

In the hours before

Special weather statement, Apr 13, 2:48 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT THU APR 13 2006

VAZ075-131915-
WESTMORELAND VA-
248 PM EDT THU APR 13 2006

...STRONG THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF COLONIAL BEACH...MOVING
SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR POTOMAC
BEACH AT 300 PM EDT...COLONIAL BEACH...AND...OAK GROVE AT 305 PM
EDT...POTOMAC MILLS AT 315 PM EDT.

WIND GUSTS TO 40 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

25
Special weather statement, Apr 13, 3:12 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT THU APR 13 2006

VAZ075>077-131945-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
312 PM EDT THU APR 13 2006

...STRONG THUNDERSTORM MOVING THROUGH NORTH CENTRAL WESTMORELAND
COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTROSS...OR ABOUT 7 MILES
SOUTHEAST OF COLONIAL BEACH...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MONTROSS AT 320 PM EDT...MOUNT HOLLY AT
325 PM EDT...KREMLIN AT 330 PM EDT...OLDHAMS AT 335 PM EDT...GIBEON
AT 340 PM EDT...CALLAO AT 345 PM EDT.

WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

25
Local storm report, Apr 13, 3:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MONTROSS                38.09N 76.82W
04/13/2006  E1.00 INCH       WESTMORELAND       VA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL

&&

MRUSNAK
Special weather statement, Apr 13, 3:51 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT THU APR 13 2006

MDZ021-132015-
DORCHESTER MD-
351 PM EDT THU APR 13 2006

...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF CAMBRIDGE...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE AT 405 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM AS
IT TRACKS EAST ACROSS THE COUNTY.

44
Local storm report, Apr 13, 3:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MOUNT HOLLY             38.09N 76.72W
04/13/2006  E0.88 INCH       WESTMORELAND       VA   POST OFFICE

            PENNY TO NICKEL-SIZED HAIL

&&

AKIMBALL
Local storm report, Apr 13, 3:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             CALLAO                  37.97N 76.56W
04/13/2006  E0.88 INCH       NORTHUMBERLAND     VA   POST OFFICE

            PENNY TO NICKEL-SIZED HAIL

&&

AKIMBALL

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:29 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland31 min
Apr 13, 3:33 PM EDTSpecial Marine WarningAKQ87 min
Apr 13, 4:40 PM EDTSpecial Marine WarningAKQ35 min
Apr 13, 4:54 PM EDTTornado WarningAKQNorthampton36 min
Apr 13, 5:16 PM EDTSpecial Marine WarningAKQ14 min
Apr 13, 5:32 PM EDTSpecial Marine WarningAKQ43 min
Apr 13, 6:11 PM EDTSpecial Marine WarningAKQ64 min
Apr 13, 7:40 PM EDTSpecial Marine WarningAKQ50 min
Apr 13, 7:53 PM EDTSevere Thunderstorm WarningAKQCity of Hampton, City of Newport News22 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.